In just the last five days, La Crosse County Medical Examiner Timothy Candahl says there have been eight drug-related overdoses in the county alone.
One of the eight overdoses resulted in a death, which is currently under investigation by the Medical Examiner’s office.
“We were averaging two overdoses in La Crosse County from Wednesday on until at least Friday. And then after Friday, I haven’t been able to confirm, but we had a couple more on Saturday as well,” said Candahl.
Officials suspect the overdoses are coming from heroin that is laced with an unidentified drug.
Candahl says he wanted to get the word out about the possible bad batch of heroin because in the surrounding counties, there have also been a spike in overdoses reported over the last few days.
Dr. Chris Eberlein, Co-Chair of the Alliance to HEAL, says the unidentified drug could be anything from Fentanyl to Carfentanil.
He adds that people using the drugs cannot tell a difference until after they use it.
“Once these stronger drugs come in, the addict ends up using the same quantity not knowing what they’re using. And what happens is they use the same quantity, it could be up to 1000 times more potent than what they’re used to, and that’s what causes the overdose,” said Eberlein.
Eberlein, who also is the Medical Director for Tri-State Ambulance, says the county has seen a reduction in overdose deaths thanks to the overdose reversal drug Narcan.
“We have more access to Narcan than we did before and so when we start seeing more overdoses, often times they’re already been given Narcan by bystanders that are with them. It just shows how potent this stuff is that the Narcan, the initial dose, didn’t work and then they activate 9-1-1,” said Eberlein.
The county usually sees a spike in overdoses from potential potent batches of drugs around twice a year.